Children's Acetaminophen Side Effects
While most children do not experience any problems while taking children's acetaminophen, side effects may potentially occur if too much of the drug is taken. In some cases of acetaminophen overdose, children developed appetite loss, abdominal pain, diarrhea, and heart problems. Most children do not experience any children's acetaminophen side effects, except when the drug is taken inappropriately.
As with any medicine, side effects are possible with children's acetaminophen (Children's Tylenol®); however, not everyone who takes the medication will experience side effects. In fact, most children tolerate it quite well. In most cases, side effects occur when too much children's acetaminophen is given to a child.
(This article covers many, but not all, of the possible side effects with children's acetaminophen. Your child's healthcare provider can discuss a more complete list of side effects with you.)
Children's acetaminophen is a non-prescription medication. With prescription medications, the manufacturers must provide "prescribing information" that includes detailed information about side effects. However, such information is not available for most non-prescription medications, including children's acetaminophen.
Most of the information about children's acetaminophen side effects comes from information about acetaminophen overdose. Therefore, these serious side effects are not very common (unless, of course, you give your child too much acetaminophen). These side effects include, but are not limited to:
- Nausea, vomiting, diarrhea, or appetite loss
- Abdominal pain, especially near the liver (the upper right part of the abdomen)
- Yellow eyes or skin
- Liver failure
- Kidney failure
- Heart problems
Rarely, ulcers or bleeding in the digestive tract can occur with children's acetaminophen, although it is much less common for children's acetaminophen than for other non-prescription pain relievers.
Most children do not experience any children's acetaminophen side effects, except when the drug is taken inappropriately.